Hail, Campbell
- When
- June 13, 1:40 PM MST to 1:55 PM MST
- Where
- Campbell County, 14.54 mi NNW of Recluse
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.943, -105.788
A severe thunderstorm developed over northern Campbell County and tracked eastward across far northeastern Wyoming. The storm produced hail to golf ball size, strong wind gusts, and a long-track tornado over the Bear Lodge Mountains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm developed over northern Campbell County and tracked eastward across far northeastern Wyoming. The storm produced hail to golf ball size, strong wind gusts, and a long-track tornado over the Bear Lodge Mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 13, 1:18 PM MST, 22 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
218 PM MDT FRI JUN 13 2014
.SHORT TERM...THIS EVENING THROUGH SATURDAY NIGHT
ISSUED AT 157 PM MDT FRI JUN 13 2014
WIND ADVISORY WILL BE ALLOWED TO EXPIRE AT 1500 MDT.
CYCLONIC FLOW ALOFT WILL PERSIST THROUGH THE SHORT TERM PERIOD
WITH EMBEDDED SHORT WAVES. FIRST SHORT WAVE TROF HAS MOVED EAST OF
THE AREA CARRYING SCATTERED SHOWERS AND TSTMS WITH IT.
SECOND...SOMEWHAT STRONGER TROF IS APPROACHING THE WESTERN
PORTIONS OF OUR CWA THIS AFTN AND HELPING TO DIMINISH THE
STABILITY. A THIRD TROF WILL APPROACH TOMORROW GIVING CONTINUED
CHANCES FOR SHOWERS AND A FEW THUNDERSTORMS.
AT THE SFC...A LOW IS FCST TO DVLP OVR SW SD IN RESPONSE TO UPPER
LEVEL DVLPMNTS...AND THEN MOVE EAST WARD TONIGHT INTO SATURDAY. A
CONFLUENCE ZONE EXTENDS FROM SE MT ACROSS WRN SD...REPRESENTING A
WEAK WARM FRONT. THIS ZONE IS ACCOMPANIED BY STRONGER SFC TO 1 KM
SHEAR THAT COULD ENHANCE LOW LVL ROTATION IN SOME STORMS.
FCST SOUNDINGS INDICATE ADEQUATE CAPE AND SFC TO 6 KM SHEAR FOR
SVR STORMS THIS AFTN INTO THIS EVENING. INVERTED V PROG SOUNDINGS
AND CONSISTENT MULTIPLE RUNS OF THE HRRR MODEL SUGGEST QUITE
STRONG WIND POTENTIAL FOR THE DVLPG CONVECTION THIS AFTN AND THIS
EVENING. THE HRRR MODEL HAS INITIATED CONVECTION AT ABOUT THE
RIGHT TIME AND HAS CONSISTENTLY INTENSIFIED THE STORMS QUICKLY
DURING THE MID TO LATE AFTN OVR OUR WYOMING COUNTIES AND MOVED THE
STORMS QUICKLY E WARD INTO WRN SD. IN SPITE OF POTENTIAL FOR LOW
LVL ROTATION IN STORMS...THE LCLS ARE HIGH...LIMITING THE
POTENTIAL FOR TORNADOES.
TEMPERATURES WERE HELD CLOSE TO GUIDANCE...WITH SLIGHTLY COOLER
TEMPS ON SATURDAY DUE TO POTENTIALLY WET GROUND. SATURDAY NIGHT
SHOULD SEE DRYING OVER THE AREA AND AN END TO PRECIP. KEPT SOME
POPS IN FOR SATURDAY DURING THE DAY DUE TO THE APPROACH OF WEAK
SHORT WAVE TROF.
&&
.LONG TERM...SUNDAY THROUGH FRIDAY
ISSUED AT 157 PM MDT FRI JUN 13 2014
SUBSIDENCE BEHIND THE DEPARTING UPPER TROUGH WILL LEAD TO A DRY DAY
ON SUNDAY. WILL BE BREEZY/WINDY AS A RESULT FROM TIGHT PRESSURE
GRADIENT AND DEEP MIXING. HIGH TEMPERATURES ON SUNDAY ARE EXPECTED
TO BE NEAR AVERAGE. MODELS COMING INTO BETTER AGREEMENT FOR THE
FIRST HALF OF THE WEEK...AS GFS HAS BEEN TRENDING TOWARDS MORE
CONSISTENT ECMWF. THIS FEATURES UPPER LOW OVER THE PACIFIC
NORTHWEST/NORTHERN ROCKIES WITH SOUTHWEST FLOW ALOFT OVER THE
NORTHERN PLAINS. ACTIVE PATTERN FOR THE FORECAST AREA...WITH DAILY
CHANCE OF THUNDERSTORMS. SLOWER MOVEMENT OF UPPER LOW WILL RESULT IN
WARMER DAYS EARLY IN THE WEEK. MODELS DIVERGE FOR THE LAST HALF OF
THE WEEK IN MOVEMENT OF UPPER LOW. HOWEVER...PATTERN STILL FAVORS
DAILY THUNDERSTORMS.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY)
ISSUED AT 157 PM MDT FRI JUN 13 2014
SCATTERED THUNDERSTORMS EXPECTED THIS AFTERNOON AND
EVENING...WITH IFR VSBY/LARGE HAIL/DAMAGING WINDS. GUSTY SOUTH
WINDS WILL PERSIST ACROSS THE PLAINS EAST OF THE BLACK HILLS
THROUGH LATE AFTERNOON. A COLD FRONT WILL CROSS THE AREA
TONIGHT...WITH GUSTY NORTHWEST WINDS BEHIND THE FRONT.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY UNTIL 3 PM MDT /4 PM CDT/ THIS AFTERNOON FOR
SDZ001-002-013-014-032-042>044-046-047.
WY...NONE.
&&
SHORT TERM...BARBER
LONG TERM...7
AVIATION...7HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 633 AM MDT FRI JUN 13 2014 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-141300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 633 AM MDT (733 AM CDT) FRI JUN 13 2014 ...WIND ADVISORY TODAY FOR PORTIONS OF THE WESTERN AND SOUTH CENTRAL SOUTH DAKOTA PLAINS... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE FORECAST AREA LATE THIS AFTERNOON AND EVENING AS A COLD FRONT SLOWLY MOVES ACROSS THE REGION. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE PRIMARY THREATS WITH ANY SEVERE STORMS. AN ISOLATED TORNADO IS ALSO POSSIBLE ACROSS NORTHEAST WYOMING...THE BLACK HILLS AREA...AND NORTHWEST SOUTH DAKOTA LATE IN THE DAY. SOUTH TO SOUTHEAST WINDS WILL CONTINUE TO INCREASE ACROSS THE SOUTH DAKOTA PLAINS THIS MORNING. THE STRONGEST WINDS WILL BE ACROSS PORTIONS OF THE NORTHWEST INTO SOUTH CENTRAL SOUTH DAKOTA...WHERE GUSTS TO AROUND 45 MPH CAN BE EXPECTED LATE THIS MORNING AND EARLY AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY CHANCES FOR THUNDERSTORMS REMAIN IN THE FORECAST FOR SATURDAY. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS SOUTH CENTRAL SOUTH DAKOTA DURING THE MIDDAY AND EARLY AFTERNOON HOURS. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS FROM ANY SEVERE STORMS. AN UNSETTLED PATTERN IS EXPECTED TO BRING DAILY CHANCES FOR THUNDERSTORMS DURING MUCH OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
The Billings radar (KBLX), 242 km away, was scanning. The volume nearest the first event began at 20:40 UTC.
6 hail, 3 thunderstorm wind, 1 tornado. Local standard time, as filed.
The combination of wind and hail destroyed about 400 acres of hay.
A tornado tracked across the Bear Lodge Mountains of northeastern Wyoming. It snapped and uprooted large Ponderosa Pine and cottonwood trees along its path. It destroyed a mobile home northeast of Alva; one person inside it was slightly injured. Several sheds had sheet metal torn off walls and doors blown in; one shed had part of its roof collapsed. Horse and other small trailers were rolled. Evidence of inflow winds of 80 to 110 mph were noted south of the tornado track.
Wind gusts were estimated at 70 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2014Every state in 2014This day in weather historyThe tornado archive for Wyoming, 2014Warnings in Wyoming, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 518020, 518021, 518033, 518035, 518036, 518037, 530614, 518039, 518041, 518042.